Alert archive / Florida / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Aug 9, 2024, 7:08 PM EDT for Monroe County, Florida. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2024, 7:08 PM EDT (23:08 UTC)
- Expired
- Aug 9, 2024, 7:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, FL
The radar
The Key West radar (KBYX), 5 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:13 PM EDT | TSTM WND GST 43 | Boca Chica, FL | A southwest wind gust of 37 knots, or 43 mph, was measured by the Boca Chica Naval Air Station ASOS station at 0713 PM EDT. |
| Aug 9, 7:24 PM EDT | TSTM WND GST 45 | 2 E Key West, FL | A southwest wind gust of 39 knots, or 45 mph, was measured by the Key West International Airport ASOS station at 0724 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 11.1 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2617 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WUUS52 KKEY 092308
SVRKEY
FLC087-092345-
/O.NEW.KKEY.SV.W.0004.240809T2308Z-240809T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
708 PM EDT Fri Aug 9 2024
The National Weather Service in Key West has issued a
* Severe Thunderstorm Warning for...
Lower Keys in Monroe County in Florida...
* Until 745 PM EDT.
* At 706 PM EDT, a severe thunderstorm was located 10 miles
southwest of Key West, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, Saddlebunch Keys, Geiger Key, Sunset Key,
and Bay Point.
This includes US 1 between mile markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2452 8190 2459 8184 2458 8184 2469 8176
2473 8168 2472 8165 2459 8152 2453 8171
2452 8176
TIME...MOT...LOC 2306Z 228DEG 20KT 2442 8184
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
LIW1 follow-up statement
693
WWUS52 KKEY 092337
SVSKEY
Severe Weather Statement
National Weather Service Key West FL
737 PM EDT Fri Aug 9 2024
FLC087-092347-
/O.EXP.KKEY.SV.W.0004.000000T0000Z-240809T2345Z/
Lower Keys in Monroe FL-
737 PM EDT Fri Aug 9 2024
...THE SEVERE THUNDERSTORM WARNING FOR LOWER KEYS IN MONROE COUNTY
WILL EXPIRE AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has been replaced with a Special Weather Statement.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 2452 8190 2459 8184 2458 8184 2469 8176
2473 8168 2472 8165 2459 8152 2453 8171
2452 8176
TIME...MOT...LOC 2337Z 228DEG 20KT 2453 8171
$$
LIWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:56 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 9, 2:56 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Key West FL 256 PM EDT Fri Aug 9 2024 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 208 PM EDT Fri Aug 9 2024 The weather today has been very similar to yesterday. Warm and humid southwesterlies persist across the Keys, with most locations in the lower 90s. A narrow, thundery reverse cloud line stretches from near Keys West to the northeast to near Cape Sable. There appears to be just enough low level moisture convergence between the southwesterlies across the Keys and the west- southwesterlies over the Gulf to maintain this line. And yet, aside from Key West, the island chain is rain-free this afternoon. .FORECAST... Forecast reasoning through the next week has not changed appreciably with this cycle. The low-level ridge axis will lift northward (now near the northern coast of Cuba) into Florida over the next 24-48 hours. Steering flow and surface winds will shift to the east to southeast. This configuration is more typical for August and will feature undulations in the easterlies, holding periodic increases/decreases in low-level moisture. There is a decent signal for some SAL arrival Monday/Monday night followed by a moisture surge on Tuesday. Through the next seven days, rain chances will range between 20-40%. Through the near term, a well defined moisture surge moving north through the Yucatan and western Cuba sparked afternoon showers across Cuba a little earlier than a typical summer day. Steering flow is adequate (10-14 kts) to send these Cuban Boomers northward this afternoon/early evening. There likely is some Cuban shadow lurking in the Straits ahead of the propagating outflows. We will increase overnight rain chances to 40% to account for this scenario. && .MARINE... Issued at 208 PM EDT Fri Aug 9 2024 There are no watches, warnings, or advisories currently in effect for the coastal waters of the Florida Keys. A ridge axis associated with expansive high pressure over the western North Atlantic will remain in the vicinity of South Florida tonight and Saturday, resulting in light to gentle, generally southeast to south breezes. As the ridge axis shifts northward towards Central Florida, breezes will freshen modestly and shift to the east to southeast for Sunday through early next week. && .AVIATION... (18Z TAFS) Issued at 208 PM EDT Fri Aug 9 2024 VFR conditions will dominate at EYW and MTH through the 09/18Z TAF period. Near surface winds will back south southwesterly to south southeasterly after sunset with a slight decrease to near 5 knots. Conditions at EYW could deteriorate to MVFR criteria as showers and thunderstorms form northeast of the terminal. Thunderstorms surging north from Cuba are also a potential source of MVFR CIGs this evening, but higher uncertainty kept VCSH out of the TAFs. && .CLIMATE... On this day in Keys weather history, in 1950, from the Key West Citizen, "thousands of fish were found in the streets of Key West after a heavy rain. Most of the fish were found along Caroline street between William and Grinnell. One theory was that a large waterspout had carried the fish ashore. This theory was supported by the fact that most of the fish were mullet, which swim on the surface and could be picked up by a waterspout. Caroline street regulars insisted it had rained fish, and one man said he saw a full- grown sponge fall from the sky." && .PRELIMINARY POINT TEMPS/POPS... Key West 83 92 83 91 / 40 20 20 30 Marathon 83 92 82 92 / 30 20 20 30 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...Heat Advisory from until 7 PM EDT Friday for FLZ076>078. GM...None. && Public/Marine/Fire...CLR Aviation/Nowcasts....AJP Data Acquisition.....DP Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 9, 4:03 AM EDT, 15 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 403 AM EDT Fri Aug 9 2024 FLZ076>078-GMZ031>035-042>044-052>055-072>075-100815- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 403 AM EDT Fri Aug 9 2024 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...Today and tonight. Isolated thunderstorms will be possible today and tonight. The primary hazards will be heavy downpours, and locally strong wind gusts, and cloud to surface lightning strikes. Atmospheric conditions will be favorable for waterspout formation from late this morning through early this evening across the nearshore waters adjacent to the Florida Keys island chain. Waterspouts tend to form beneath lines of building cumulus clouds, just at the hint of rain. Waterspouts can easily flip boats, and should be avoided always. A Heat Advisory is in effect for the Florida Keys island chain. Heat indices will likely approach 110F at times by early afternoon, continuing through the early evening. This will cause increased risk of heat illness for people outdoors or in non air conditioned spaces. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated thunderstorms will be possible through the period. The primary hazards will be heavy downpours, and locally strong wind gusts, and cloud to surface lightning strikes. Heat indices will likely approach Heat Advisory levels during the afternoon and evening hours throughout much of this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. BT
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 10:16 PM EDT | Special Marine Warning | KEY | 28 min | |
| Aug 9, 4:02 AM EDT | Heat Advisory | KEY | Monroe | 15 hr |
| Aug 9, 5:29 PM EDT | Special Marine Warning | KEY | 31 min | |
| Aug 9, 5:59 PM EDT | Special Marine Warning | KEY | 31 min | |
| Aug 9, 6:28 PM EDT | Special Marine Warning | KEY | 32 min | |
| Aug 9, 6:55 PM EDT | Special Marine Warning | KEY | 35 min | |
| Aug 9, 7:30 PM EDT | Special Marine Warning | KEY | 30 min | |
| Aug 9, 7:37 PM EDT | Special Weather Statement | KEY | 23 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.